Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 136, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 26, 2021, 4:50 PM EDT for Cocke County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2021, 4:50 PM EDT (20:50 UTC)
- Expired
- Aug 26, 2021, 5:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cocke County, TN
The radar
The Knoxville radar (KMRX), 46 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
592
WUUS54 KMRX 262050
SVRMRX
TNC029-262130-
/O.NEW.KMRX.SV.W.0136.210826T2050Z-210826T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
450 PM EDT Thu Aug 26 2021
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Southern Cocke County in east Tennessee...
* Until 530 PM EDT.
* At 449 PM EDT, a severe thunderstorm was located 7 miles south of
Newport, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Newport, Cosby, Hartford, Max Patch and Waterville.
This includes Interstate 40 in Tennessee between mile markers 435 and
451.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is possible with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3575 8328 3577 8327 3578 8329 3582 8328
3581 8327 3583 8326 3588 8331 3597 8320
3582 8295 3577 8299 3579 8303 3579 8308
3577 8311 3577 8316 3573 8319 3572 8326
TIME...MOT...LOC 2049Z 316DEG 7KT 3586 8322
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TD2 follow-up statements
771
WWUS54 KMRX 262110
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
510 PM EDT Thu Aug 26 2021
TNC029-262130-
/O.CON.KMRX.SV.W.0136.000000T0000Z-210826T2130Z/
Cocke TN-
510 PM EDT Thu Aug 26 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHERN COCKE COUNTY...
At 508 PM EDT, a severe thunderstorm was located 8 miles northwest of
Smoky Mountains-Big Creek, or 8 miles south of Newport, moving
southeast at 5 mph. The storm has weakened in the past few minutes
but still may produce high winds as it collapses.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Newport, Cosby, Hartford, Max Patch and Waterville.
This includes Interstate 40 in Tennessee between mile markers 435 and
451.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3575 8328 3577 8327 3578 8329 3582 8328
3581 8327 3583 8326 3588 8331 3597 8320
3582 8295 3577 8299 3579 8303 3579 8308
3577 8311 3577 8316 3573 8319 3572 8326
TIME...MOT...LOC 2108Z 327DEG 6KT 3583 8323
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TD392
WWUS54 KMRX 262122
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
522 PM EDT Thu Aug 26 2021
TNC029-262131-
/O.EXP.KMRX.SV.W.0136.000000T0000Z-210826T2130Z/
Cocke TN-
522 PM EDT Thu Aug 26 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COCKE COUNTY WILL
EXPIRE AT 530 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with this thunderstorm.
LAT...LON 3575 8328 3577 8327 3578 8329 3582 8328
3581 8327 3583 8326 3588 8331 3597 8320
3582 8295 3577 8299 3579 8303 3579 8308
3577 8311 3577 8316 3573 8319 3572 8326
TIME...MOT...LOC 2121Z 316DEG 7KT 3581 8321
$$
TDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:12 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 26, 3:12 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 312 PM EDT Thu Aug 26 2021 .SHORT TERM...(Today through Friday)... Key Messages: 1. Scattered showers and thunderstorms today and Friday with a few strong/severe storms possible, capable of producing damaging winds and brief heavy rainfall. 2. Patchy fog tonight in the river valleys as well as for locales experiencing ample rainfall today. Discussion: Broad H5 ridging continues to dominate across the southeast CONUS with the southern Appalachians between two centers of anticyclonic flow, one over the southern plains, another centered off the Western Atlantic. Ample daytime heating induced instability will continue to foster CI through the afternoon hours with fcst pops highest over the higher terrain (high chance to low likely), slightly lower in the valley (mid/high chance). Deep moisture and instability amidst weak mean cloud layer winds will foster pulse modes resulting in the potential of damaging winds and heavy rainfall. Coverage is expected decreasing after sunset leading into scting skies and improved radiational cooling tonight and thus patchy fog potential. On Friday the eastern CONUS ridge looks to dominate with mean flow shifting sly/sely with profiles continuing to support deep instability albeit with some low/mid CIN and slightly lower pwats. All that said, expecting iso/sct CI across the mountains with increased insolation/heating, eventually drifting into the foothills/valley later in the day. As for hazards on Friday, pulse modes will prevail yet again with damaging downburst winds possible, as well as brief heavy rainfall. Temperatures on Friday will remain in the upper 80s to lower 90s favoring heat indices in the upper 90s. CDG .LONG TERM...(Friday through Wednesday)... Key Messages: 1. Hot with mainly afternoon isolated to scattered showers and thunderstorms expected for the weekend into Monday. 2. Increased chances for showers/thunderstorms later in the period with significant rainfall possible, especially in the Tuesday/Wednesday time frame. We start the period under the influence of a large upper ridge centered to our east near the Carolina coast. This ridge will build westward and will be centered near the Southern Appalachians by early Sunday before beginning to weaken and shift southeast. For the weekend we will see hot conditions with just some mainly isolated afternoon showers/storms. For Monday coverage may become scattered with the ridge weakening as a short wave trough moves by across the Great Lakes region, but still expect many areas to be precip free Monday along with another hot afternoon. Later in the period models bring the remnants of what is now Tropical Depression Nine into our region. This tropical system is forecast to strengthen before making landfall along the Louisiana coast, then weaken as it tracks north and eventually east. Forecast confidence is still not high this far out but is increasing, with significant rainfall looking possible most likely in the Tuesday/Wednesday time frame. Will carry likely PoPs both days, before dropping back to chance PoPs for Thursday as the system is forecast to shift off to our east. Daytime temperatures for these latter periods are expected be lower given the increased cloud cover and precipitation. LW && .AVIATION... 18Z TAF DISCUSSION. VFR to dominate through the taf cycle as high pressure prevails. Carried VCTS with SHRA tempos at all sites this afternoon as heating induced convection expands regionally, otherwise with low VFR cu expected. Tonight any lower clouds are expected to erode under high cirrus or skc with radiational cooling possibly yielding patchy MVFR fog, which was noted at TYS/TRI. Friday, much the same with afternoon cu and isolated convection, likely beyond this taf cycle. Winds through the period will remain generally light vrb/sly, stronger with some gusts adjacent to any stronger storms. CDG && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 91 72 91 72 / 20 20 20 20 10 Knoxville McGhee Tyson Airport, TN 70 91 71 92 70 / 20 20 10 20 10 Oak Ridge, TN 70 91 71 91 70 / 20 20 10 20 10 Tri Cities Airport, TN 67 91 67 92 66 / 30 20 10 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Aug 26, 3:57 AM EDT, 12 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 357 AM EDT Thu Aug 26 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-270800- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 357 AM EDT Thu Aug 26 2021 /257 AM CDT Thu Aug 26 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms are forecast today, a few of which could be strong to severe with damaging winds, frequent lightning, and heavy rainfall rates being the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time. Please relay any reports of thunderstorm damage or severe weather.
In the hours before
Special weather statement, Aug 26, 4:14 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
414 PM EDT Thu Aug 26 2021
TNZ100-101-262100-
West Polk TN-Bradley TN-
414 PM EDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of Bradley and
southwestern Polk Counties through 500 PM EDT...
At 413 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wildwood Lake, or 8 miles southwest of Benton, moving northwest at 10
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
&&
LAT...LON 3506 8500 3508 8500 3508 8501 3514 8503
3516 8501 3519 8501 3522 8498 3526 8497
3528 8494 3530 8494 3529 8493 3531 8491
3514 8463 3499 8472 3499 8475
TIME...MOT...LOC 2013Z 116DEG 11KT 3510 8476
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TDSpecial weather statement, Aug 26, 4:18 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Morristown TN
418 PM EDT Thu Aug 26 2021
NCZ060-TNZ102-262100-
Cherokee NC-East Polk TN-
418 PM EDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of southwestern
Cherokee and southeastern Polk Counties through 500 PM EDT...
At 417 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ducktown, moving northeast at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
&&
LAT...LON 3510 8451 3520 8441 3523 8436 3522 8434
3521 8435 3520 8435 3522 8432 3521 8429
3522 8429 3523 8427 3504 8414 3499 8433
3499 8444
TIME...MOT...LOC 2017Z 241DEG 5KT 3508 8440
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TDThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 8:19 PM EDT | Special Weather Statement | MRX | Hancock | 41 min |
| Aug 25, 8:25 PM EDT | Areal Flood Advisory | MRX | Claiborne, Grainger, Hancock, Hawkins | 3 hr |
| Aug 26, 1:24 PM EDT | Areal Flood Advisory | MRX | Monroe | 3 hr |
| Aug 26, 2:41 PM EDT | Areal Flood Advisory | MRX | Carter | 3 hr |
| Aug 26, 4:14 PM EDT | Special Weather Statement | MRX | Bradley | 46 min |
| Aug 26, 4:18 PM EDT | Special Weather Statement | MRX | Polk | 42 min |
| Aug 26, 4:29 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 46 min |
| Aug 26, 4:36 PM EDT | Areal Flood Advisory | MRX | Polk | 3 hr |
| Aug 26, 4:44 PM EDT | Areal Flood Advisory | MRX | Unicoi, Washington | 3 hr |
| Aug 26, 4:47 PM EDT | Areal Flood Advisory | MRX | Monroe | 3 hr |
| Aug 26, 5:01 PM EDT | Special Weather Statement | MRX | Hamilton | 44 min |
| Aug 26, 5:13 PM EDT | Special Weather Statement | MRX | Polk | 47 min |
| Aug 26, 5:17 PM EDT | Special Weather Statement | MRX | Sevier | 43 min |
| Aug 26, 5:25 PM EDT | Special Weather Statement | MRX | Greene | 50 min |
| Aug 26, 5:34 PM EDT | Special Weather Statement | MRX | Cocke | 41 min |
| Aug 26, 5:41 PM EDT | Special Weather Statement | MRX | Meigs | 49 min |
| Aug 26, 5:44 PM EDT | Areal Flood Advisory | MRX | Greene | 3 hr |
| Aug 26, 5:45 PM EDT | Areal Flood Advisory | MRX | Monroe, Polk | 3 hr |
| Aug 26, 6:06 PM EDT | Special Weather Statement | MRX | Greene | 39 min |
| Aug 26, 6:09 PM EDT | Areal Flood Advisory | MRX | Cocke, Sevier | 3 hr |
| Aug 26, 6:11 PM EDT | Special Weather Statement | MRX | Hamblen | 49 min |
| Aug 26, 6:21 PM EDT | Areal Flood Advisory | MRX | Greene | 3 hr |
| Aug 26, 6:26 PM EDT | Special Weather Statement | MRX | Hawkins | 49 min |
| Aug 26, 6:33 PM EDT | Special Weather Statement | MRX | Anderson | 42 min |
| Aug 26, 6:44 PM EDT | Special Weather Statement | MRX | Hamblen | 46 min |
| Aug 26, 6:57 PM EDT | Special Weather Statement | MRX | Rhea | 33 min |
| Aug 26, 7:23 PM EDT | Areal Flood Advisory | MRX | Sullivan, Washington | 2 hr |
| Aug 26, 7:26 PM EDT | Areal Flood Advisory | MRX | Anderson, Knox, Morgan, Roane | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.